Related Experiment Video
Updated: May 25, 2026

Handwriting Analysis Indicates Spontaneous Dyskinesias in Neuroleptic Naïve Adolescents at High Risk for Psychosis
Published on: November 21, 2013
Adolescent female with withdrawal psychosis following abrupt termination of ziprasidone
Maryann K Jacob1, Peter Ash, W Edward Craighead
1Department of Psychiatry and Behavioral Sciences, Child and Adolescent Division, Emory University Hospital, 1256 Briarcliff Road Suite 309 East, Atlanta, GA, 30306, USA. mkjacob@emory.edu
Abstract:
It is widely known that discontinuation reactions can occur after neuroleptics are stopped resulting in dyskinesia through its effect on the nigrostriatal pathway. Less discussed is the concept of "supersensitivity psychosis" which has been described as a rapid onset of psychosis after a neuroleptic medication has been withdrawn. Although the concept of supersensitivity psychosis has been described with the discontinuation of some neuroleptics, it has not been described with ziprasidone. Furthermore, the following case report is the first time that this phenomenon has been described in an adolescent patient who has discontinued ziprasidone. Reasons for supersensitivity psychosis are explored in addition to suggestions about precautions about prescribing neuroleptics in young people.
Related Concept Videos
Psychosis: Goals of Pharmacotherapy
Psychosis and Antipsychotic Drugs: Overview
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Mania and Antimanic Drugs: Overview
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
Desensitization and Tachyphylaxis
Several...
